Ear drops causing deafness in dogs is unfortunately not a joke. It may sound quite ironic that something used to treat an ear problem may end up causing more trouble than what a dog already has. When a medical condition is induced by a medical treatment, it is said to be an iatrogenic illness. Iatrogenic illnesses occur in humans too. Fortunately though, there are ways to prevent problems when it comes to ear drops causing deafness in dogs. Veterinarian Dr. Ivana shares information about drug-induced ototoxicity in dogs.
Ototoxicity in Dogs
Every drug has its side effects. Some side effects are mild, transient and self-limiting, while others can be dramatic, long-lasting and even life-threatening. Some drugs can potentially damage the inner ear structures and thus disable the sense of hearing and the sense of balance. This phenomenon is known as ototoxicity and the drugs that are causing it are known as ototoxic.
The ototoxicity can involve the auditory system (cochleotoxicity), the vestibular system (vestibulotoxicity) or both systems. More often than not, the otoxicity in dogs is bilateral, permanent and progressive. The nature and incidence of ototoxicity depends on the type of ototoxic drug and its route of administration.
To exert its ototoxicity, the ototoxic drug needs to reach the inner ear. In most cases, ototoxicity occurs after topical administration of ototoxic drugs into the ear. Under normal circumstances, the ototoxic drug applied in the external ear canal will remain there without causing any issues. However, it the dog's tympanum (ear drum) is ruptured, the ototoxic drug will travel through the external ear canal and middle ear and eventually reach the inner ear.
The severity of the ototoxic effects depends on several factors such as:
- The concentration of the ototoxic drug in the blood
- The duration of the ototoxic drug's use
- Simultaneous use of other ototoxic drugs
- Renal function
- Concurrent noise exposure
- Individual factors (hereditary traits).
Generally speaking, drug-related ototoxic effects are more likely to occur in newborn dogs and older dogs.
Gentamicin Ear Drops Causing Deafness in Dogs
Today, over 180 components are listed as ototoxic. Some of the most common ototoxic drugs are the aminoglycoside antibiotics (gentamicin), some anti-neoplastics (cisplatin) and some diuretics (furosemide). From a practical point of view, the gentamicin is particularly important since it is commonly used in ear drops for dogs.
Gentamicin is an antibiotic of the aminoglycosides group and it is effective against gram-negative bacteria. This particular antibiotic is quite popular – it has a broad antibacterial efficacy, it does not cause allergies and it is inexpensive.
In dogs, gentamicin is used for the treatment of:
- Bone and joint infections
- Skin infections
- Urinary tract infections
- Uterine infections
- Ear infections.
It can be administered topically, subcutaneously, intramuscularly and intravenously. Since its intestinal absorption is poor, the gentamicin is not used orally. In theory, all administration routes are ototoxic.
It should be noted that different aminoglycosides have different ototoxic patterns. The gentamicin targets both senses (hearing and balance). The gentamicin’s ototoxicity is due to its tendency to destroy the group of sensory cells called outer hair cells (OHC). The OHC are non-regenerative, and once destroyed, the damage is irreversible. Simply put, long-term administration of gentamicin in dogs inevitably leads to ototoxicity.
Last but not least, it is worth mentioning that gentamicin can cross the placenta and cause deafness in the fetuses. Therefore, this antibiotic must not be used in pregnant bitches.
Cisplatin is an anti-neoplastic agent used for destroying malignant tumors such as bladder tumors, testicular and ovarian tumors and neck tumors. Unfortunately, cisplatin has several adverse effects such as nephrotoxicity (toxic to kidneys), ototoxicity and neurotoxicity. The nephrotoxic effects can be prevented but the ototoxic and neurotoxic effects cannot be prevented. Cisplatin acts by destroying the OHC and by reducing the overall endocochlear potential.
Cisplatin causes bilateral, progressive and profound loss of hearing. Its severity is dose-dependent and it may keep on progressing even after the treatment is finished. The cisplatin’s ototoxicity is irreversible. It does not cause balance issues.
Furosemide is the most popular and widely used antidiuretic. It is the first drug of choice in the treatment of hypertension and edema. Sadly, this potent diuretic is known for its side effects:
- Electrolytic imbalances
- Total fluid volume imbalances
Which side-effect will occur depends on the dose and administration rate. Unlike gentamicin and cisplatin, the furosemide’s ototoxicity is usually temporary. Furosemide acts by reversibly damaging the non-sensory tissues of the inner ear. Furosemide does not cause balance issues.
It should be noted that furosemide can potentiate the gentamicin’s and cisplatin’s ototoxicity. The exact mechanism is not determined, but it is postulated that this diuretic increases the concentration of ototoxins in the inner ear’s endolymph.
Diagnosing Ototoxicity in Dogs
The drug-linked ototoxicity in dogs is not easy to diagnose. This is mainly because the hearing impairment occurs slowly. Plus the changes are subtle, and more often than not, can go unnoticed for a relatively long period of time. When a dog loses its hearing abilities it compensates by relying on the rest of its senses. For example, most verbal commands are accompanied by body language. Since the dog cannot listen to the verbal part, it pays extra attention on the visual cues.
Anyway, the result is the same – the dog understands the command. Therefore, even the most devoted dog parents can be unaware that something wrong is going on. Generally speaking, as long as they are in a familiar environment, dogs with compromised hearing can function reasonably well.
There is a plethora of potential causes of hearing loss in dogs – starting from individual factors such as age to environmental causes such as exposure to extreme noise. Fortunately, the drug-related deafness, since it is usually dose-dependent, can be prevented.
The first principle of preventing ototoxicity in dogs is avoiding the use of ototoxic drugs. If their use cannot be avoided or if there is no suitable alternative, the dose and frequency of administration should be reduced to minimum.
Since the ototoxic effects cannot be exerted unless the ototoxic substance reaches the inner ear, it is not recommended to use ear drops without having your dog examined by a veterinarian – you simply cannot know if the tympanic membrane is intact or ruptured.
All dogs receiving ototoxic drugs should be carefully observed and subjected to regular follow-up examinations.
About the Author
Dr. Ivana Crnec is a graduate of the University Sv. Kliment Ohridski’s Faculty of Veterinary Medicine in Bitola, Republic of Macedonia.
She currently practices as a veterinarian in Bitola and is completing her postgraduate studies in the Pathology of Domestic Carnivores at the Faculty of Veterinary Medicine in Zagreb, Croatia.